Alert archive / Wisconsin / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS La Crosse, WI

July 15, 2022Clark County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jul 15, 2022, 5:07 AM CDT for Clark County, Wisconsin. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2022, 5:07 AM CDT (10:07 UTC)
Expired
Jul 15, 2022, 9:00 AM CDT
In force
4 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Clark County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:16 AM CDTFLASH FLOOD2 S Chili, WIWATER OVER THE ROAD AT US 10 AND HIGHWAY Y.
Jul 15, 6:10 AM CDTFLASH FLOOD4 Wnw Chili, WIWATER REPORTED OVER COUNTY HIGHWAY H WEST OF CATLIN AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WGUS53 KARX 151007
FFWARX
WIC019-151315-
/O.NEW.KARX.FF.W.0007.220715T1007Z-220715T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
507 AM CDT Fri Jul 15 2022

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  East Central Clark County in central Wisconsin...

* Until 815 AM CDT.

* At 507 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lynn, Granton, Chili Corners, Chili, Veefkind and County Roads H 
  And K.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4452 9032 4463 9055 4473 9043 4469 9032

FLASH FLOOD...RADAR INDICATED

$$

Dahl
3 follow-up statements
669 
WGUS53 KARX 151010 CCA
FFWARX
WIC019-151315-
/O.COR.KARX.FF.W.0007.220715T1007Z-220715T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning...CORRECTED
National Weather Service La Crosse WI
510 AM CDT Fri Jul 15 2022

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  East Central Clark County in central Wisconsin...

* Until 815 AM CDT.

* At 507 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lynn, Granton, Chili Corners, Chili, Veefkind and County Roads H 
  And K.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4452 9032 4463 9055 4473 9043 4469 9032

FLASH FLOOD...RADAR INDICATED

$$

Dahl
336 
WGUS73 KARX 151057
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
557 AM CDT Fri Jul 15 2022

WIC019-151315-
/O.CON.KARX.FF.W.0007.000000T0000Z-220715T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark WI-
557 AM CDT Fri Jul 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT THIS 
MORNING FOR EAST CENTRAL CLARK COUNTY...

At 557 AM CDT, local law enforcement reported water over the road at 
US 10 and Highway Y 2 miles south of Chili. Between 1.5 and 4 inches 
of rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lynn, Granton, Chili Corners, Chili, Veefkind and County Roads H 
  And K.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4452 9032 4463 9055 4473 9043 4469 9032

FLASH FLOOD...OBSERVED

$$

Dahl
054 
WGUS53 KARX 151211
FFWARX
WIC019-151400-
/O.EXT.KARX.FF.W.0007.000000T0000Z-220715T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
711 AM CDT Fri Jul 15 2022

The National Weather Service in La Crosse has extended the

* Flash Flood Warning for...
  East Central Clark County in central Wisconsin...

* Until 900 AM CDT.

* At 711 AM CDT, local law enforcement reported high water still 
  over some roads within the county. Thunderstorms that had produced 
  the heavy rain have since moved out of the warned area, but 
  moderate rainfall continues. Between 1.5 and 4 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lynn, Granton, Chili Corners, Chili, Veefkind and County Roads H 
  And K.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4452 9032 4463 9055 4473 9043 4469 9032

FLASH FLOOD...OBSERVED

$$

Kurz

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:27 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 15, 2:27 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
227 AM CDT Fri Jul 15 2022

.DISCUSSION...(Today through Thursday)
Issued at 226 AM CDT Fri Jul 15 2022

Key Messages:

 - Showers and storms continuing into today, heavy rainfall mainly
   east of the Mississippi

 - Periodic rain chances over the weekend

 - Warmer for next week

Overnight Showers and Storms Continuing Today:

As of 15.07 Z, showers and storms are developing and moving
southeast through the area. Storms currently in northwestern
Wisconsin appear to be forming along a max DCAPE axis, contributing
to efficient rainfall. MRMS data as of 15.06 shows rain amounts
ranging from a couple tenths to about 1.1 inches in eastern
Minnesota. More rainfall is on the way so we can only expect those
numbers to climb overnight and into the day. CAMs solutions are
beginning to come together and become more clear, with the HRRR
performing well at the moment. This round of precipitation will
continue from the overnight through around noon today. The primary
threat is still heavy rain, which could cause street flooding or
flash flooding if one location gets impacted by the expected
training storms.

Warm cloud depths are around 3500-4000 meters, depending on the
model; but not very impressive overall. PWATs up to 2 inches are
also not terribly impressive. CAPE also barely reaches 1000 J/kg in
some models mainly west of the Mississippi. Because these values are
on the lower end, high rainfall totals should be due to the expected
training pattern of the storms. However, stronger storms could be
capable of producing sporadic damaging wind gusts.

HREF 24 hour QPF has increased from yesterday and suggests that rain
amounts of 7+ inches are possible in a corridor through central
Wisconsin. This area of highest rainfall has shifted a bit to the
east compared to previous runs. In areas on the periphery of the
corridor, HREFv3 suggests at least a 40% chance of 2+ inches over
the 24 hour period in most areas east of the Mississippi River, with
the range mostly being 2-5 inches. West of the Mississippi, 2-3
inches of rain is possible.

Periodic Rain Chances This Weekend:

Still looking at intermittent rain chances for the weekend, though
they slightly decreased again compared to yesterday. Should be light
rain with weekend totals of a couple hundredths to tenths of an
inch. Thunder could be mixed in with the showers at times, but those
storms are not expected to be severe. Models favor a rain event of
*some* kind this weekend. There continue to be differences between
models on the placement and timing of weekend showers, so lower
confidence on those details of rain. Higher rain amounts should stay
south of the area, with chances decreasing into northern Wisconsin,
and some models suggesting northern areas would get no rain at all.
Can't rule out the possibility of rain with a couple shortwaves
passing over the area, so will continue to keep pops in.

Warm Up Next Week:

Next week will begin with above normal temperatures and muggy
conditions. Highs could reach the lower 90s and dewpoints 70 on
Monday and Tuesday. Heat indices in the upper 90s are suggested for
some locations, particularly in valleys, NE Iowa, and SW Wisconsin.
But otherwise should be relatively quiet weather, save for a chance
for rain Monday night into Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1030 PM CDT Thu Jul 14 2022

CIGS: cigs still look on track to drop to MVFR toward 12z-ish,
hanging around into the afternoon. Could see a drop into IFR for a
short period later this morning. Latest RAP/NAM suggest the low cigs
could linger well into the evening (NAM most aggressive) while the
GFS favors scattering out. Will push back the scattering...but there
is the potential skies won't clear until later Sat with sfc
low/trough just to the south.

WX/VSBY: Showers and storms will track southeast across the area
overnight/friday morning. While CAMS/Meso models continue to show
some differences in where the main slug of heavier rain will track,
there is some consensus with favoring impacts for the TAF sites
between 09-15z. That is the most likely period for storms, heavier
rain, and IFR/MVFR vsbys. Will add a tempo group near 12z to
highlight a more likely period for greater impacts.

WINDS: Winds will be out of the southeast and will stay around 10
knots...becoming more easterly Fri night (and lightening up a tad).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Dahl
AVIATION.....Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:10 AM CDTFlash Flood WarningARXClark5 hr
Jul 15, 7:56 AM CDTAreal Flood AdvisoryARXCrawford, Grant2 hr
Jul 15, 9:07 AM CDTAreal Flood WarningARXClark3 hr

Nearby

Flash Flood Warnings in Wisconsin, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.